Utah, 2026

Dense Fog in Utah, February 14, 2026

February 14, 2026 · NWS GJT · 1 event in 1 county or zone

Following multiple days of rain and snow showers, drier northwesterly flow on the backside of a shortwave trough brought clearer skies on the evening of February 13 into the morning of February 14. With ample surface moisture still in place from the prior days' precipitation and strong radiational cooling from clear skies, dense fog developed across many valleys.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Following multiple days of rain and snow showers, drier northwesterly flow on the backside of a shortwave trough brought clearer skies on the evening of February 13 into the morning of February 14. With ample surface moisture still in place from the prior days' precipitation and strong radiational cooling from clear skies, dense fog developed across many valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 14, 4:19 AM MST, 56 minutes earlier. Its key messages:

  • Areas of fog will develop overnight in the typical fog-prone valleys.
  • Warm and dry conditions return this weekend before the pattern shifts to a cooler and unsettled one with the potential for more mountain snow Tuesday onwards.
Area forecast discussion, Feb 14, 4:19 AM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
419 AM MST Sat Feb 14 2026

.KEY MESSAGES...

- Areas of fog will develop overnight in the typical fog-prone
  valleys.

- Warm and dry conditions return this weekend before the pattern
  shifts to a cooler and unsettled one with the potential for
  more mountain snow Tuesday onwards.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 1036 PM MST Fri Feb 13 2026

As our departing weather system slides off to the east, low
stratus and fog will settle in tonight in its wake. However, dry
air is progged to overwrite the moisture by midday, so areas of
fog will likely lift before noon.

High pressure brings unseasonably warm and dry conditions back
to the region this weekend leading to a rather benign weather
period. Winds increase across the high country Sunday afternoon
as an upper- level jet slides in from the northwest.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 1036 PM MST Fri Feb 13 2026

An active weather period is in store for the coming week
following a quiet, warm and dry weekend. By Monday, a large low
pressure trough will set up across the west with a closed low
approaching the California coast. This closed low gets absorbed
by another low dropping down the Pacific Northwest coast forming
the overall deeper trough across the west. As this happens, a
strong upper level jet will set up across SoCal and across the
Great Basin, tightening the pressure gradient and resulting in
strong southwest winds mixing down to the surface Monday
afternoon through Tuesday. Wind gusts potentially could be in
the 25 to 40 mph range for the valleys with higher gusts for the
mountains as H7 winds increase to 40 to 50 kts.

Temperatures will be warm ahead of this first shortwave trough
that will move through the base of the large scale trough Monday
night through Tuesday with some Atmospheric River moisture
moving into the Desert Southwest and Four Corners region across
our area Monday night into Tuesday as PWAT anomalies climb to
around 200 percent of normal. This starts the period of
unsettled weather with widespread mountain snow and valley rain.
Another disturbance looks to move through late Wednesday into
Thursday while strong jet dynamics remain in place through the
end of the week to support continued showery precipitation from
Tuesday onwards. Temperatures are expected to cool Tuesday
onwards with the coldest air moving in with the Wednesday
evening into Thursday disturbance. This is the system where some
lower valleys could see some snowfall. Models aren't in the
best synoptic agreement beyond Thursday but it still looks to
remain unsettled through at least Friday.

There is still quite a bit of uncertainty with the timing of
these waves, the exact timing of the cold air as well as the
depth of these shortwave troughs which could have an impact on
total snowfall accumulations. So will need to iron out these
details as better model consensus is achieved, so changes are
expected as we get closer to these events. Confidence is
beginning to increase that we will see cooler, unsettled weather
with mountains finally getting some decent snow accumulation
Tuesday through much of the coming week.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 417 AM MST Sat Feb 14 2026

A few pockets of lower clouds...fog and very light snow is
impacting the mountain TAFs with improvement over most of the
valley locations to VFR this morning. There is still some
possibility of fog impacting the valley locations but confidence
is fading. Terrain obscuration is likely to persist through the
morning but by this afternoon mainly clear skies and light winds
should take hold and persist through tomorrow morning.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...KAA
LONG TERM...MDA
AVIATION...GJT
Hazardous weather outlook, Feb 14, 2:46 AM MST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
246 AM MST Sat Feb 14 2026

COZ001>014-017>023-UTZ022>025-027>029-151000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
246 AM MST Sat Feb 14 2026

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Snow will taper off across the southern and central mountains
through the morning hours leaving pockets of patchy dense fog which
should burn off by late morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A brief lull in active weather Saturday and Sunday will precede a
return of colder wintery weather late Monday through much of the
week. Significant snow amounts are possible across much of the
eastern Utah and western Colorado high country during this time.
Winter driving conditions should be planned for accordingly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 13, 11:28 PM MST, 5 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1128 PM MST Fri Feb 13 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     Snow             7 NE Sawpit             38.06N 107.91W
02/13/2026  M9.8 Inch        San Miguel         CO   Trained Spotter

            24 hour total.

&&

gjt

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
February 14, 5:15 AM MST to 6:30 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
ASOS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Localized dense fog developed within the eastern Uinta basin during the morning of February 14. The KVEL ASOS at the Vernal Regional Airport reported two roughly 15-minute periods of 1/4-mile visibility due to freezing fog prior to sunrise. No reports of injuries, damages, or fatalities were received.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2026Every state in 2026This day in weather historyWarnings in Utah, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315950.